Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 116, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 7, 2003, 5:04 AM CDT for Marion County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 5:04 AM CDT (10:04 UTC)
- Expired
- May 7, 2003, 5:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 2:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
487 WUUS54 KMRX 071004 SVRMRX TNC115-071030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 503 AM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN EAST TENNESSEE * UNTIL 530 AM CDT * AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF SOUTH PITTSBURG...OR 7 MILES WEST OF JASPER...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JASPER AROUND 510 AM CDT MARTIN SPRINGS AROUND 530 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3513 8587 3497 8576 3507 8537 3531 8551 $$ SP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:30 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 7, 3:30 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 430 AM EDT WED MAY 7 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 430 AM EDT WED MAY 7 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 AM EDT FOR MUCH OF EAST TENNESSEE... ...FL0OD WARNINGS CONTINUE FOR MOST OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA TODAY... ...A FLOOD WATCH TODAY FOR SOME NORTHEAST AREAS OF TENNESSEE... FLOODING PROBLEMS TO CONTINUE TODAY. WILL NOT EXPAND WATCH AREA AT THIS TIME SINCE NE AREAS CAN PROBABLY HANDLE A COUPLE OF INCHES TODAY. HIGH CONFIDENCE IN CURRENTLY WARNED AREAS CONTINUING TODAY SO WILL NOT KEEP THOSE IN WATCH. AREA IN WARM SECTOR WITH CONTINUED DP BOUNDARY ALONG SOUTHERN AND WESTERN EDGE. VERY SHORT WAVE TO SW HAS EASILY KICKED OF CONVECTION WHICH IS CURRENTLY ADVECTING INTO S MRX CWA. ANOTHER SHORT WAVE CURRENTLY MOVING THROUGH MS RVR VLY WILL BE THE MAIN FOCUSING MECHANISM FOR CONVECTION TODAY. THIS WAVE IS RATHER FLAT WHICH WILL ALLOW IT TO MOVE QUICKLY TO THE EAST TODAY. SFC DEVELOPMENT SE MO A LITTLE DEEPER AND PROGGED MORE SOUTHWARD TODAY THAN PREV MODEL RUNS. THIS JUST ENHANCES ALREADY EXPECTED PRECIP WHICH COMES IN TWO WAVES TODAY. AMOUNTS WILL BE HEFTY WITH 1.5 TO 2 INCHES COMMON. DP AXIS AND EAST EDGE OF THETA-E RIDGE SHOULD EVENTUALLY MOVE E INTO THE AREA TODAY. HOWEVER...INSTABILITY AND SHEAR VALUES INDICATE ONLY SLIGHT CHANCES FOR SEVERE WEATHER. MOS MAX TEMPS REMAIN TOO HIGH WITH EXPECTED DEEP MOISTURE. MID/UPR LVL DRYING MOVES INTO AREA FAST TONIGHT. ANOTHER SHORT WAVE MOVES EAST ACROSS THE AREA THU. THIS WILL DRAW ADDITIONAL MOISTURE BACK UP THE LOW LEVEL BOUNDARY FM THE SOUTH RESULTING IN MORE PRECIPITATION MAINLY SOUTHERN AREAS. ALSO INSTABILTY LOOKS BETTER THOSE AREAS SO DESPITE LESS COVERAGE SLGT SVR TSTM POTENTIAL REMAINS. ANOTHER WAVE WITH GOOD LLVL CONVERGENCE MOVES E NORTH OF AREA WITH BEST CHCS THERE FRI. DECENT SUNSHINE FRI WILL ALLOW FOR TEMPS TO WARM UP TO WELL ABOVE CLIMO AND AFTN INSTABILITY WILL BE GOOD SO ISOLD SVR THREAT ONCE AGAIN. CSTID = 17 CHA 77 63 83 64 / 100 30 60 40 TYS 76 60 81 62 / 100 50 50 20 TRI 73 57 78 58 / 100 50 30 30 OQT 75 61 82 62 / 100 40 50 20 .MRX... NC...NONE. TN...FLOOD WATCH FOR TODAY FOR ZONES TNZ012>014...TNZ036>041... TNZ069>070. FLOOD WATCH FOR TODAY FOR ZONES TNZ012>014...TNZ036>041...TNZ069>070. VA...NONE. SON ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 955 PM EDT TUE MAY 6 2003 CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT STRETCHING ACROSS THE OHIO VALLEY...WITH THE FORECAST AREA REMAINING UNDER A WARM AND UNSTABLE AIRMASS. A COMPLEX OF SHOWERS AND TSTORMS...CURRENTLY DEVELOPING OVER THE MID-MISSISSIPPI VALLEY THIS EVENING...IS EXPECTED TO MOVE EAST OVERNIGHT AND SHOULD AFFECT THE FORECAST AREA TOWARDS SUNRISE AND THEREAFTER. THINK THIS COMPLEX COULD PRODUCE UP TO ANOTHER INCH OF RAIN ACROSS A LARGE PART OF THE FORECAST AREA... WITH ISOLATED REPORTS OF TWO OR THREE INCHES POSSIBLE. COUNTY OFFICIALS ACROSS SOUTHEAST TN...SOUTHWEST NC AND PORTIONS OF CENTRAL EAST TN CONTINUE TO REPORT SOME FLOODING PROBLEMS IN THE FLOOD WARNED AREA...SO WILL CONTINUE A FLOOD WARNING FOR THESE COUNTIES OVERNIGHT. WILL ALSO ISSUE A FLOOD WATCH FOR SOUTHERN AND CENTRAL ZONES FOR WEDNESDAY...SINCE GROUNDS ARE ALREADY COMPLETELY SATURATED IN THESE AREAS. .MRX... NC...FLOOD WATCH WEDNESDAY FOR ZONES NCZ060>061. TN...FLOOD WATCH WEDNESDAY FOR ZONES TNZ012>014...TNZ035>041... TNZ067>074...TNZ081>087...TNZ098>102. VA...NONE. DMG ********************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT TUE MAY 6 2003 WIDESPREAD HEAVY RAINS MOVED ACROSS SOUTHERN HALF OF FORECAST AREA TODAY WITH NUMEROUS REPORTS OF FLOODING. RAINS HAVE NOW MOVED OUT AND WILL LET FLASH FLOOD WATCH EXPIRE AT 4 PM. WARNINGS WILL REMAIN IN PLACE FOR THE AFFECTED AREAS. LOOKS LIKE A SHORT BREAK OVERNIGHT. SCATTERED SHOWERS POSSIBLE TONIGHT...HOWEVER LOOKS LIKE AN MCS WILL MOVE ACROSS THE AREA FROM AROUND DAYBREAK THROUGH MID-DAY WEDNESDAY. CHANCE PRECIP CONTINUES THROUGH SUNDAY AND WILL FINALLY BEGIN TO MOVE OFF ON MONDAY. GFS APPEARS TO HAVE THE BEST HANDLE ON THE SITUATION AND LEANED HEAVILY IN THAT DIRECTION FOR GUIDANCE. FOR COORDINATION PURPOSES ONLY CHA 65 80 63 84 / 50 80 40 40 TYS 64 78 62 81 / 50 80 40 40 TRI 60 75 58 79 / 50 80 40 40 OQT 64 78 60 81 / 50 80 40 40 ***************************************************************** LATE MORNING FORECAST DISCUSSION (UPDATE) 1020 AM EDT TUE MAY 6 2003 NO CHANGES. WIDESPREAD RAIN WITH EMBEDDED THUNDER CONTINUES TO MOVE THROUGH VIRTUALLY THE ENTIRE FORECAST AREA. SEVERE WEATHER IN MIDDLE TENNESSEE HAS THUS FAR WEAKENED AS IT MOVES INTO MORE STABLE AIR OVER OUR FORECAST AREA. CURRENT FORECAST APPEARS ON TRACK AND NO CHANGES ARE WARRANTED AT THIS TIME. LCM
Hazardous weather outlook, May 7, 3:40 AM CDT, 1 hour 24 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 440 AM EDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... A CONTINUATION OF A STORMY WEATHER PATTERN WILL RESULT IN CONTINUED HAZARDOUS WEATHER ACROSS THE AREA TODAY. FLOODING IS ONGOING IN MUCH OF SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...AND ADDITIONAL RAINFALL TODAY WILL LIKELY MAKE MATTERS WORSE. ALSO...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...BOTH THIS MORNING AND AGAIN THIS AFTERNOON INTO THE EVENING HOURS. FINALLY...SEVERAL RIVERS ARE EXPERIENCING FLOODING AND THIS WILL CONTINUE TODAY AS WELL. * FLOOD WARNING..............SEE WGUS44 KMRX - FLWMRX FOR DETAILS * * RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KMRX - FFAMRX FOR DETAILS * .DAYS TWO THROUGH SEVEN... STORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY...WITH MORE HEAVY RAIN AND FLOODING POSSIBLE. MOST OF THE RIVERS THAT ARE IN FLOOD SHOULD REMAIN HIGH THROUGH THURSDAY. SEVERE WEATHER IS ALSO POSSIBLE. CONDITIONS SHOULD IMPROVE INTO THE WEEKEND...BUT THERE IS STILL A CHANCE OF THUNDERSTORMS EACH DAY. * RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SP
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.